Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 66, NWS Buffalo, NY

July 6, 2007Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 2007, 4:49 PM EDT for Lewis County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2007, 4:49 PM EDT (20:49 UTC)
Expired
Jul 6, 2007, 5:29 PM EDT
In force
40 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 23 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 825 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
825 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 062051
SVRBUF
NYC049-062145-
/O.NEW.KBUF.SV.W.0066.070706T2049Z-070706T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
449 PM EDT FRI JUL 6 2007

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 545 PM EDT

* AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A  SEVERE THUNDERSTORM CAPABLE OF PRODUCING 60 MPH WINDS. THIS 
  STORM WAS LOCATED 9 MILES NORTHWEST OF LOWVILLE AND WAS MOVING  
  SOUTHEAST AT 25 MPH. THIS STORM PRODUCED NICKLE SIZED HAIL OVER 
  JEFFERSON COUNTY EARLIER IN THE AFTERNOON. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWVILLE BY 510 PM EDT...

LAT...LON 4355 7527 4387 7576 4395 7563 4397 7554
      4396 7551 4391 7543 4390 7538 4377 7512
      4361 7512

$$

TJP
2 follow-up statements
000 
WWUS51 KBUF 062118
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
518 PM EDT FRI JUL 6 2007

NYC049-062145-
/O.CON.KBUF.SV.W.0066.000000T0000Z-070706T2145Z/
LEWIS NY-
518 PM EDT FRI JUL 6 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR LEWIS COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 17 MILES
SOUTHEAST OF MARTINSBURG...OR ABOUT 12 MILES NORTHEAST OF
BOONVILLE...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 4355 7527 4387 7576 4395 7563 4397 7554
      4396 7551 4391 7543 4390 7538 4377 7512
      4361 7512 4357 7522

$$

TJP
000 
WWUS51 KBUF 062129
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
528 PM EDT FRI JUL 6 2007

NYC049-062138-
/O.CAN.KBUF.SV.W.0066.000000T0000Z-070706T2145Z/
LEWIS NY-
528 PM EDT FRI JUL 6 2007

...THE SEVERE THUNDERSTORM WARNING FOR LEWIS COUNTY IS CANCELLED...

AT 528 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4355 7527 4387 7576 4395 7563 4397 7554
      4396 7551 4391 7543 4390 7538 4377 7512
      4361 7512 4357 7522

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:40 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
340 PM EDT FRI JUL 6 2007

.SYNOPSIS...
AN UPPER LEVEL TROUGH OVER EASTERN NEW YORK WILL MOVE SLOWLY TO
THE EAST OVERNIGHT WHILE A SURFACE RIDGE BUILDS INTO THE THE STATE
FROM THE WEST. THIS WILL RESULT IN A NEAR PERFECT SUMMER DAY OVER
WESTERN NEW YORK ON SATURDAY. THERE WILL STILL BE A CHANCE FOR SOME
AFTERNOON THUNDERSTORMS EAST OF LAKE ONTARIO HOWEVER. A SOUTHWEST
FLOW WILL DEVELOP OVER THE REGION SATURDAY NIGHT...BOOSTING
THE HUMIDITY DURING SUNDAY AND BRINGING TEMPERATURES TOWARD THE 90
DEGREE MARK. THE WEATHER WILL TURN MORE UNSETTLED BY MONDAY AFTERNOON
AS A COLD FRONT APPROACHES THE REGION AND STALLS OVER THE
NORTHEAST THROUGH MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LAKE BREEZE BOUNDARIES WELL DEFINED IN VISIBLE SATELLITE IMAGERY
AND VIA FIRST OR SECOND SLICES IN THE RADAR THIS AFTERNOON. MINOR
THUNDERSTORMS DEVELOPING ALONG NORTHERN EDGE OVER THE NIAGARA
PENINSULA JUST WEST OF BUFFALO DUE TO CONVERGENCE OF ERIE AND
ONTARIO BOUNDARIES...AND SOME CONVECTION ALSO NOTED FROM ABOUT
LIVINGSTON COUNTY AND EAST. THIS ACTIVITY SHOULD DIE OFF VERY
QUICKLY AROUND SUNSET.

THE OTHER CONCERN IS THE LINE OF THUNDERSTORMS THAT HAS BEEN
MOVING SOUTHEAST IN ONTARIO CANADA SINCE ABOUT 11AM THIS
MORNING...NOW MOVING INTO LAKE ONTARIO. THIS LINE SHOULD REMAIN
INTACT AS IT CROSSES THE WATER WITH ITS OWN COLD POOL AND LOW
LEVEL CONVERGENT BOUNDARY KEEPING IT GOING. EXPECT IT TO CROSS
INTO MONROE COUNTY AND EAST BETWEEN ABOUT 5 OR 6PM...EARLIER OF
COURSE TOWARD JEFFERSON COUNTY...AND THEN FINALLY DISSIPATE OR
MOVE SOUTH OF LIVINGSTON COUNTY BEFORE 10PM. THERE S STILL THE
POSSIBILITY THAT THE WESTERN END MIGHT DISSIPATE...SO MONROE AND
LIVINGSTON COUNTY MIGHT SNEEK AWAY WITH JUST A BRIEF SHOWER OR
CLAP OF THUNDER.

ONCE THATS THROUGH...EXPECT SKIES BE CLEAR FOR MOST OF WESTERN NY.
THERES SOME POSSIBILITY FOR ANOTHER ROUND OF FOG LATE.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
A SURFACE RIDGE WILL BUILD INTO THE WESTERN PORTION OF NY FOR A
QUIET DAY WITHOUT A THREAT FOR AFTERNOON CONVECTION. SHOULD BE
ANOTHER GOOD DAY TO WATCH LAKE BREEZE BOUNDARIES/SHADOWS...BUT
THATS ABOUT IT. OVER TOWARD EASTERN LAKE ONTARIO...THERE IS STILL A
CHANCE OF THUNDERSTORMS DUE TO THE CLOSER PROXIMITY TO THE UPPER
LEVEL LOW AND ANY REMAINING SHORTWAVES PASSING THROUGH THE
REGION...THEN ANOTHER QUIET NIGHT SATURDAY NIGHT.

BY SUNDAY A SOUTHWEST FLOW WILL BE OVER THE REGION ON THE BACK
SIDE OF THE SURFACE RIDGE...WITH LOW LEVEL MOISTURE AND HEAT
CREEPING NORTHEAST. THIS WILL PUSH HIGH TEMPERATURES UP TOWARD THE
90F MARK.

ON MONDAY...A COLD FRONT WILL APPROACH THE REGION. MODELS HAVE
CONTINUED TO HAVE SOME TROUBLE PINPOINTING THE INTENSITY AND
TIMING...WITH A LOT OF SPREAD IN THE SREF LOW LEVEL TEMPERATURE.
THIS WILL BE THE NEXT TIME TO WATCH FOR ANY TYPE OF SEVERE
WEATHER. SPC CURRENTLY HAS ALL OF THE NORTHEAST UNDER A THREAT FOR
THIS TIME PERIOD AND AGREE THERE IS SOME POTENTIAL WITH HOT
AIRMASS IN PLACE AND WEAK UPPER TROUGH MOVING IN TO THE REGION IN
ASSOCIATION WITH COLD FRONT/SURFACE TROUGH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
GFS AND HPC GUIDANCE KEEP THE REGION CLOSE TO THE THERMAL GRADIENT
WITH TEMPERATURES MODERATING BACK TO THE UPR 70S TO LOW 80S
TUESDAY...THE TRENDING TO MID TO UPR 70S THE REMAINDER OF THE
PERIOD. CHANCE POPS WILL CONTINUE THROUGH THE EXTENDED PERIOD IN THE
PROXIMITY OF THE THERMAL GRADIENT/FRONTAL BOUNDARY. GFS DEPICTS THE
FRONT DROPPING SOUTH OF THE AREA MONDAY NIGHT...REBOUNDING ON
TUESDAY THEN BACK THROUGH ON THURSDAY NIGHT. THURSDAY WILL BE THE
MOST LIKELY DAY OF SHRA/TSRA BUT WILL STILL ONLY BE MID RANGE CHANCE
POPS FOR NOW. ONLY MODERATE CONFIDENCE ON TIMING OF PRECIP CHANCE
BUT GIVEN THE TIME OF YEAR...LATE AFTERNOON AND EVENING PRECIP WOULD
BE THE BEST BET.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
500MB COLD POOL OVER THE EASTERN LAKE ONTARIO REGION TO THE
ADIRONDACKS WILL SUPPORT ACTIVE CONVECTION WHEREAS THE WESTERN TAF
SITES ARE MORE SHADOWED BY THE LAKES. WILL KEEP KART UNDER RISK OF
TSRA THROUGH MUCH OF THE AFTERNOON WITH OTHER LOCATIONS IN A VCNTY
TSRA SCENARIO...BUT NOT NECESSARILY STORMS AT THE AIRPORTS. LINE OF
CONVECTION DROPPING SOUTH FROM EASTERN ONTARIO PROVINCE HAS
MAINTAINED STRENGTH THROUGH THE MORNING AND EARLY AFTERNOON AND MAY
CONTINUE ACROSS LAKE ONTARIO...BUT SHOULD END UP GOING EAST OF KROC.
OVERNIGHT WILL BE PLACID AS DIURNALLY DRIVEN CONVECTION DIES
OFF...THEN ANOTHER CHANCE OF CONVECTION EAST OF LAKE ONTARIO BOTH
SATURDAY AND SUNDAY...AND THEN OVER ENTIRE AREA MONDAY AND TUESDAY
AS FRONTAL BOUNDARY STALLS OVER OR VERY CLOSE TO NEW YORK STATE.

&&

.MARINE...
NO HEADLINES EXPECTED THROUGH THE PERIOD.

WINDS WILL CONTINUE WEST TO SOUTHWEST TODAY WITH INCREASING SPEED
BUT CONDITIONS WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. THE
PRESSURE GRADIENT TIGHTENS SATURDAY INTO SUNDAY AS LOW PRESSURE
TRACKS EASTWARD TO THE NORTH OF THE LOWER LAKES. WAVE HEIGHTS WILL
APPROACH SMALL CRAFT CRITERIA SATURDAY NIGHT INTO SUNDAY. THIS
PERIOD WILL HAVE TO BE WATCHED FOR HEADLINES. THERE IS A CHANCE OF
THUNDERSTORMS OVER LAKE ONTARIO AND EXTREME NORTHEASTERN LAKE ERIE
TODAY BUT ACTIVITY SHOULD SKIRT THE LAKES TO THE NORTH AND EAST OVER
THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
NEAR TERM...ZAFF
SHORT TERM...ZAFF
LONG TERM...WCH
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Jul 6, 5:23 AM EDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
523 AM EDT FRI JUL 6 2007

NYZ001>008-010>014-019>021-085-070930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-070930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
523 AM EDT FRI JUL 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJP

In the hours before

Local storm report, Jul 6, 4:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
444 PM EDT FRI JUL 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     HENDERSON HARBOR        43.85N 76.21W
07/06/2007                   JEFFERSON          NY   FIRE DEPT/RESCUE

            SAILBOAD CAPSIZED

0415 PM     HAIL             FORT DRUM               44.05N 75.77W
07/06/2007  E0.88 INCH       JEFFERSON          NY   AMATEUR RADIO

            THUNDERSTORM VERY HEAVY RAIN NICKLE SIZED HAIL.

&&

CTINGLEY

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:05 AM EDTSevere Thunderstorm WarningBUFAllegany55 min
Jul 6, 3:39 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis66 min
Jul 6, 3:54 PM EDTSpecial Marine WarningBUF36 min

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.